Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS La Crosse, WI

September 1, 2000Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 2000, 2:34 PM CDT for Adams County, Wisconsin. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 1, 2000, 2:34 PM CDT (19:34 UTC)
Expired
Sep 1, 2000, 3:30 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adams County, WI

What was reported inside it

TimeReportWhereRemark
Sep 1, 3:00 PM CDTThunderstorm Wind 65 EAdams, WI
Sep 1, 3:07 PM CDTThunderstorm Wind 65 EEaston, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 011935
SVRLSE
WIC001-012030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 330 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF DELLWOOD...OR ABOUT 9 MILES
  WEST OF FRIENDSHIP...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR ADAMS...FRIENDSHIP AT 250 PM CDT
  NEAR NEW ROME AT 310 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

THOMPSON

LAT...LON 4425 8988 4409 9002 4389 8995 4365 8979
          4366 8960 4405 8960 4425 8958

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:10 AM CDT, 11 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 3:10 AM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT FRI SEP 1 2000

MAIN FORECAST CONCERN FOR THIS PACKAGE IS ON FRONTAL POSITION. AS
THIS WILL HAVE BIG IMPACT ON TEMPERATURES...PRECIPITATION AND CLOUD
COVER.

06Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM JUST SOUTH OF
KGRB...TO NEAR KPDC...AND INTO CENTRAL IOWA. DEWPOINTS IN THE 70S
COMMON TO THE SOUTH OF THIS BOUNDARY AND FALL OFF INTO THE LOWER
50S ACROSS CENTRAL MINNESOTA. CONVECTION ACROSS NORTHERN ZONES HAS
MOVED OFF TO THE EAST. FOG PRODUCT SATELLITE IMAGERY SHOWS
EXTENSIVE AREA OF LOW CLOUDS BEHIND FRONT EXPANDING SOUTHWARD.

00Z MODELS IN GOOD AGREEMENT WITH THE MASS FIELDS...BUT DIFFER WITH
QPF. ETA APPEARS TO BE VERIFYING BEST AT 06Z.

UPPER LOW TO CONTINUE TO SPIN OFF THE NORTHWEST U.S COAST WITH
BROAD TROUGH ACROSS ALL OF THE WESTERN CONUS. MEANWHILE RIDGING WILL
CONTINUE FROM THE MID SECTION OF THE COUNTRY EASTWARD. UPPER FLOW
OVER FORECAST AREA TO REMAIN SOUTHWEST...PARALLEL TO THE FRONTAL
BOUNDARY. THUS BOUNDARY NOT PROGGED TO MOVE MUCH NEXT SEVERAL DAYS.
EXPECT BOUNDARY TO END UP EXTENDING FROM CENTRAL IOWA...INTO
NORTHERN ILLINOIS BY THIS AFTERNOON. SHORTWAVE IS EXPECTED TO MOVE
ACROSS AREA THIS AFTERNOON/EVENING OVERRIDING THIS BOUNDARY. TIMING
LOOKS TO BE AT PEAK HEATING...THUS CHANCE POPS LOOK GOOD ALONG AND
JUST TO THE NORTH OF THE BOUNDARY.

NEXT SYSTEM TO GET ORGANIZED OVER THE PLAINS ON SATURDAY WITH
BOUNDARY RETURNING NORTH AS A WARM FRONT. THUS WITH BOUNDARY STILL
IN THE AREA WILL CONTINUE CHANCE POPS FOR SATURDAY...IN LINE WITH
PREVIOUS FORECAST.

TEMPERATURES RATHER TRICKY GIVEN AMOUNT OF CLOUD COVER AND BOUNDARY
IN VICINITY. THE COOLER AND DRIER AIR IS LAGGING BEHIND FRONT SOME
40 TO 60 MILES. WITH THIS IN MIND WILL TAPER TEMPERATURES FROM THE
MIDDLE 80S NORTHEAST IOWA...TO MIDDLE 70S CLARK/TAYLOR COUNTIES
TODAY. AS BOUNDARY RETURNS NORTH AS WARM FRONT SATURDAY
TEMPERATURES RETURN TO THE 80S IN MOST AREAS. GUIDANCE NUMBERS IN
GOOD AGREEMENT THROUGH 48 HOURS...ALTHOUGH FAN TEMPERATURES APPEAR
TO BE TOO LOW ACROSS THE SOUTHERN CUTS FOR SATURDAY.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, Sep 1, 12:13 PM CDT, 2 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1213PM CDT FRI SEP 1 2000

...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A FRONTAL BOUNDARY WILL WAVER ACROSS SOUTHERN WISCONSIN AND NORTHERN
IOWA THIS AFTERNOON AND THEN MOVE SLOWLY SOUTHEAST LATER TONIGHT. AT
THE SAME TIME...A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE AREA. THESE TWO WEATHER FEATURES WILL SERVE AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD CONTINUE TO MONITOR NOAA
WEATHER RADIO OR THEIR FAVORITE WEATHER SOURCE FOR FURTHER UPDATES
ON THIS POTENTIAL WEATHER SITUATION.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:07 PM CDTSevere Thunderstorm WarningARXJuneau53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.